Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS Honolulu, HI

February 8, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 8, 2008, 4:18 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2008, 4:18 PM HST (02:18 UTC)
Expired
Feb 8, 2008, 7:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 090221
FFWHFO
HIC001-090515-
/O.NEW.PHFO.FF.W.0018.080209T0218Z-080209T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
418 PM HST FRI FEB 8 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 715 PM HST

* AT 410 PM HST...A RAIN GAGE AT HONAUNAU SHOWED HEAVY RAIN FALLING 
  AT 3 TO 4 INCHES PER HOUR.  RADAR SHOWED ADDITIONAL AREAS OF HEAVY 
  RAIN FROM KEALAKEKUA TO KEAHOLE POINT. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  KAILUA-KONA...HOLUALOA...KAINALIU AND HONALO.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1952 15596 1978 15610 1990 15588 1925 15578
      1921 15591

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 3:15 PM HST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 8, 3:15 PM HST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
315 PM HST FRI FEB 8 2008

.SYNOPSIS...WE WILL CONTINUE TO SEE A RETURN TOWARD MORE SETTLED
TRADE WIND WEATHER...AS AN UPPER TROUGH OVER THE ISLANDS SHIFTS
SOUTHWARD.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH LIES OVER THE MAIN HAWAIIAN ISLANDS THIS
AFTERNOON. THE ADDED INSTABILITY ASSOCIATED WITH THIS UPPER TROUGH
IS HELPING TO ENHANCE SHOWERS AND A FEW HEAVY THUNDERSHOWERS FROM
MOLOKAI TO THE BIG ISLAND THIS AFTERNOON. THESE CELLS HAVE POPPED UP
DURING THE DAYTIME HEATING OVER THE ISLANDS...AND SHOULD SETTLE DOWN
DURING THE EARLY EVENING.

THINGS LOOK LIKE THEY ARE IMPROVING...BUT WE ARE NOT COMPLETELY OUT
OF THE WOODS QUITE YET. THE MODELS AGREE THAT THE UPPER TROUGH AXIS
WILL CONTINUE TO PUSH SLOWLY SOUTHWARD. THE TROUGH WILL STILL BE
CLOSE ENOUGH TONIGHT TO PROVIDE SOME INSTABILITY. THE MODELS SHOW
500 MB TEMPERATURES STILL NEAR -11C OR SO NEAR THE BIG ISLAND
TONIGHT. VISIBLE SATELLITE IMAGERY SHOWS A SMALL LOW LEVEL VORTICITY
CENTER NEAR 19N 152W MOVING W AT 15 KT...ASSOCIATED WITH A WEAK
TROUGH IN THE EASTERLIES. THIS SHOULD HELP TO KEEP SOME LOCALLY
HEAVY SHOWERS GOING OVER WINDWARD BIG ISLAND AND POSSIBLY MAUI
OVERNIGHT. TO BE ON THE SAFE SIDE...WE WILL EXTEND THE FLASH FLOOD
WATCH FOR THE BIG ISLAND THROUGH TONIGHT.

OTHERWISE...IT APPEARS THAT OVER TIME...THE SYNOPTIC PATTERN IS
GOING TO CONTINUE TO TREND BACK TOWARD MORE TYPICAL TRADE WIND
WEATHER. THE MODELS SHOW MID AND UPPER LEVEL RIDGING BUILDING OVER
THE ISLANDS FROM THE NW STARTING THIS WEEKEND...AS THE TROUGH OVER
US PUSHES TO THE SE. THERE WILL CONTINUE TO BE AN UPPER TROUGH TO
THE EAST OF THE ISLANDS MUCH OF NEXT WEEK. THIS USUALLY GIVES SOME
MINOR ENHANCEMENT TO INCOMING TRADE SHOWERS...BUT THE RIDGING THAT
IS EXPECTED TO BE OVER THE ISLANDS WILL KEEP US FROM SEEING
EXCESSIVE RAIN OR THUNDER. BOTH THE GFS AND THE WRF-NMM SHOW A
FAIRLY SIGNIFICANT DROP IN THE PRECIPITABLE WATER NEAR THE ISLANDS
OVER THE NEXT COUPLE DAYS...THOUGH THE GFS IS A LITTLE BIT SLOWER TO
DRY THINGS OUT. A SERIES OF FAIRLY WEAK HIGH PRESSURE AREAS PASSING
NORTH OF THE ISLANDS SHOULD KEEP LIGHT TO MODERATE TRADES BLOWING.
BY TUE THE MODELS ARE SHOWING VERY DRY AIR AT 700 MB ENCOMPASSING
MOST OF THE AREA...SO MUCH LIGHTER AND FEWER SHOWERS ARE EXPECTED.
ALSO...BEST CHANCES FOR SHOWERS WILL SHIFT BACK TOWARD THEIR MORE
TYPICAL WINDWARD/MAUKA SECTIONS.

&&

.MARINE...RECENT RUNS OF THE WAVEWATCH III HAVE NOT TAKEN THE SWELL
DOWN AS FAST AS PREVIOUSLY INDICATED...AND IN FACT SUGGEST THAT HIGH
SURF WILL CONTINUE THROUGH SATURDAY AS THE MID-AFTERNOON SURF
DISCUSSION INDICATES. THE WAIMEA BAY BUOY IS STILL SHOWING 7 FEET
AT 13-15 SECONDS.

THE GFS AND ECMWF MODELS ARE IN VERY GOOD AGREEMENT WITH THEIR
HANDLING OF NW PACIFIC SYSTEMS THAT WILL BE SENDING SWELLS AT OUR
NORTH AND WEST FACING SHORES THIS WEEK. THE FIRST WILL BE FROM A
LONG FETCH AND BROAD SWATH OF 30 TO 40 KT WESTERLIES TO THE SOUTH OF
A PAIR OF LOWS SOUTH OF THE ALEUTIANS THIS WEEKEND. ANGULAR
SPREADING WILL ALLOW SOME OF THE ENERGY TO REACH US AND WWIII SHOWS
THIS SWELL SHOULD ARRIVE LATER MONDAY WITH SURF HEIGHTS CLIMBING
BACK SOLIDLY INTO THE ADVISORY CRITERIA BY MONDAY NIGHT. GFS/ECWMF
AGREE ON A DEEPER AND SOMEWHAT CLOSER 955-960 LOW PASSING ACROSS THE
DATELINE NEAR 40N ON MONDAY...WHICH WOULD SEND A MORE POTENT WNW
SWELL OUR WAY WED NIGHT AND THU.

WE HAVE ADJUSTED THE WINDS DOWNWARD JUST A BIT ON SUNDAY TO REMOVE
25 KT WINDS FROM THE COASTAL WATERS. THE GFS SEEMS TO BE OVERDOING
THE SURFACE PRESSURE GRADIENT OVER THE ISLANDS DUE TO SPURIOUS LOW
PRESSURE TO THE SOUTH OF THE STATE...SO WENT MORE TOWARD THE ECMWF
SOLUTION. HOWEVER...A SMALL HIGH PASSING TO OUR N ON MON MAY BOOST
THE TRADES TO SMALL CRAFT ADVISORY LEVELS IN THE ALENUIHAHA CHANNEL
OR AROUND SOUTH POINT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH WILL BE EXTENDED UNTIL 4 AM SAT FOR MAUI COUNTY
AND THE BIG ISLAND.

HIGH SURF ADVISORY WILL BE EXTENDED THROUGH 4 PM SAT FOR N AND W
SHORES OF NIIHAU KAUAI AND OAHU...AND N FACING SHORES OF MOLOKAI
AND MAUI.

&&

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:47 AM HSTWinter Weather AdvisoryHFOHawaii8 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.